Alert archive / Kentucky / Tornado Warnings in 2004

Tornado Warning 12, NWS Jackson, KY

May 30, 2004Clay County, Kentucky

NWS Jackson, KY issued this tornado warning at May 30, 2004, 3:39 PM EDT for Clay County, Kentucky. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2004, 3:39 PM EDT (19:39 UTC)
Expired
May 30, 2004, 4:15 PM EDT
In force
36 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Clay County, KY

The radar

The Jackson,KY radar (KJKL), 50 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 2:40 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.7 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KJKL 301939
TORJKL
KYC051-302015-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSON KY
339 PM EDT SUN MAY 30 2004

THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A

* TORNADO WARNING FOR...
  CLAY COUNTY IN KENTUCKY.

* UNTIL 415 PM EDT.

* AT 339 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH
  A LIKELY TORNADO NEAR SHEPHERDTOWN...OR 11 MILES NORTHWEST OF
  MANCHESTER...MOVING EAST AT 25 MPH.

* THE TORNADO WILL BE NEAR...
  CHESTNUTBURG AROUND 345 PM EDT.
  LAUREL CREEK AROUND 350 PM EDT.
  FELTY AROUND 355 PM EDT.
  TEGES AROUND 400 PM EDT.
  ONEIDA AROUND 405 PM EDT.

FOR YOUR SAFETY MOVE TO A BASEMENT AND GET UNDER SOMETHING STURDY. IF
NO BASEMENT IS AVAILABLE...MOVE TO THE LOWEST FLOOR OF THE
BUILDING...IN AN INTERIOR HALLWAY OR ROOM. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN A DITCH
AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3730 8386 3734 8380 3734 8365 3728 8359
          3725 8352 3723 8353 3721 8394

$$
HEINLEIN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this tornado warning went out at May 30, 6:28 AM EDT, 9 hours 11 minutes earlier.

Area forecast discussion, May 30, 6:28 AM EDT, 9 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
628 AM EDT SUN MAY 30 2004

.DISCUSSION...

CURRENTLY HAVE WARM FRONT LIFTING ACROSS THE NORTHERN HALF OF THE
CWA. MCC FORMED ALONG THE FRONT AND HAS EXPANDED IN COVERAGE TOWARDS
EASTERN KENTUCKY DURING THE OVERNIGHT. WHILE IR SAT SHOWS CLOUD TOPS
HAVE BEEN WARMING OVER THE PAST FEW SCANS...WILL HAVE TO WATCH OUT
FOR TRAINING CELLS. SOME OF THE STRONGER ONES HAVE BEEN PUTTING DOWN
RAINFALL RATES UP TO AN INCH AND A HALF PER HOUR. IN CONJUNCTION
WITH WARM FRONT...A S/W IS LIFTING OUT OF THE TENN VALLEY THIS
MORNING. ANOTHER COMPLEX HAS DEVELOPED IN SOUTHERN TENN...BUT IS
SLIDING MORE EAST. ADDITIONAL SCATTERED SHOWERS AND STORMS ARE
FIRING IN WARM SECTOR AIRMASS IN RESPONSE TO S/W. EXPECT THE
ACTIVITY TO DIE DOWN IN THE AFTERNOON AS FORCING MECHANISMS RELAX.
MODELS HAVE TRENDED FRONTAL BOUNDARY SLOWER TONIGHT...AND HAVE KEPT
BEST POPS FOR MOST OF THE AREA UNTIL AFTER MIDNIGHT. SEVERE THREAT
STILL LOOKS POSSIBLE...HOWEVER WITH SLOWER TIMING...LINE OF STORMS
WILL HAVE TO PUSH A LONG WAY AND MAINTAIN. WITH LOTS OF CLOUD COVER
OUT THERE...INSTABILITY WILL BE A LIMITING FACTOR. FORECAST
SOUNDINGS ARE COMING IN MORE WET ADIABATIC. STILL HEALTHY WIND
PROFILE COULD MAKE UP FOR THIS. IT APPEARS THAT DAMAGING WIND WOULD
BE THE STRONGER THREAT...ESPECIALLY WITH WETBULBS OF 13K ADVERTISED
BY FORECAST SOUNDINGS...WHICH WOULD REQUIRE QUITE A TALL CORE FROM A
STORM. VEERING PROFILE AND PROGGED 0-3 KM HELICITIES IN THE 200-250
RANGE THROUGH MONDAY MORNING MAKE ISOLATED TORNADOES A CONTINUED
POSSIBILITY. WITH LESS OF A THREAT PREDICTED BY SPC...HAVE CONTINUED
WITH STRONG STORM WORDING IN THE ZONES AND SAVED THE SEVERE DETAILS
FOR THE HWO. FLASH FLOODING STILL LOOKS LIKE A CONCERN WITH SOME
TRAINING CELLS. GFS CONTINUES TO SHOW A BULLSEYE OF UPPER LEVEL
DIVERGENCE AND CORRESPONDINGLY PRODUCES HIGHLY ELEVATED AMOUNTS OF
QPF. LIKE THE TAKE ON THE ETA BETTER...AS SOME DIGGING INTO THE GFS
MID AND UPPER LEVEL PATTERN REVEALS SOME QUESTIONABLE OUTCOMES.
FRONT PUSHES THROUGH MONDAY...HOWEVER WITH AFOREMENTIONED SLOWER
TIMING...MADE SOME POP ADJUSTMENTS...HOLDING ONTO CATEGORICAL AT
LEAST FOR A FEW HOURS ON MONDAY MORNING. CHANGED VERY LITTLE OF THE
REMAINING FORECAST PACKAGE FROM 00Z TUESDAY ONWARD.

&&

.PREV DISCUSSIONS...

951 PM EDT SAT MAY 29 2004

FORECAST ON TRACK THIS EVENING.  WITH WARM FRONT PUSHING NORTH FROM
TN WILL EXPECT MILDER TEMPS IN THE SOUTHWEST COUNTIES AND THE
EARLIEST CHANCE OF SHOWERS AND ONLY AN ISOLATED THUNDERSTORM.  TO
THE NORTHEAST...EXPECT PRECIP MORE TOWARDS MORNING AND WITH WARM
FRONT JUST ARRIVING...TEMPS STILL EXPECTED TO SPLIT SOME.
UPDATE OUT SHORTLY.

&&

530 PM EDT SAT MAY 29 2004

WARM FRONT WILL RETURN NORTHEAST ACROSS THE AREA LATE TONIGHT AND
EARLY SUNDAY...COINCIDING WITH A SHORTWAVE...RESULTING IN A CHANCE
OF SHOWERS/STORMS. DESTABILIZATION ON SUNDAY WILL ADD TO THE
POTENTIAL FOR CONVECTION...BUT AS THE FRONT AND SHORT WAVE MOVE TO
THE NORTHEAST...WILL EXPECT A RELATIVE LULL FOR A WHILE. ON SUNDAY
NIGHT A COLD FRONT WILL ENTER FROM THE NORTHWEST...WITH A LOW LEVEL
JET SETTING UP AHEAD OF IT. WITH SIGNIFICANT SHEAR...THERE IS A
CONSIDERABLE SEVERE THREAT. ALTHOUGH...ON THE OTHER HAND THE
GREATEST INSTABILITY FOR THIS EVENT WOULD APPEAR TO BE TO OUR
WEST...SO THE STORMS COULD VERY WELL BE WEAKENING AS THEY ARRIVE.

DRIER AIR ARRIVE BEHIND THE DISSOLVING COLD FRONT WILL ARRIVE ON
MONDAY...AND ANY LINGERING CONVECTION WILL TAPER OFF.

AT THIS TIME...ANY PRECIP CHANCE FOR THE REST OF THE WEEK LOOKS TO
BE 30 PERCENT OR LESS. EXPECTING A WEAKER SECONDARY FRONT ON
TUESDAY...BUT MOISTURE RETURN WOULD BE LIMITED. LATE WEEK SEEMS
UNCERTAIN AS WELL...WITH THE GFS BRINGING AN UPPER LOW OUR DIRECTION
FROM THE NORTHWEST...BUT CONFIDENCE IN THE DETAILS IN THAT TIME
FRAME IS LOW.

&&

.JKL WATCHES/WARNINGS/ADVISORIES....NONE.

&&

GEOGERIAN
Hazardous weather outlook, May 30, 5:55 AM EDT, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
555 AM EDT SUN MAY 30 2004

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-311100-
BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY-
FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY-
LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY-
MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY-
POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY-
WOLFE KY-
555 AM EDT SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT. SOME OF THE
STORMS MAY BE SEVERE LATER TONIGHT. WHILE DAMAGING WIND WILL BE THE
PRIMARY THREAT...LARGE HAIL AND ISOLATED TORNADOES ARE ALSO A
POSSIBILITY.

IN ADDITION...FLASH FLOODING WILL BE A CONCERN AS HEAVY RAINFALL WILL
LIKELY ACCOMPANY THE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH THURSDAY
NIGHT...AND AGAIN ON SATURDAY.

SOME OF THE STORMS ON MONDAY MAY BE SEVERE EARLY IN THE
MORNING...PARTICULARLY FOR THE SOUTHEASTERN KENTUCKY COUNTIES.
AGAIN...DAMAGING WIND WILL BE THE PRIMARY THREAT...HOWEVER LARGE HAIL
AND ISOLATED TORNADOES ARE ALSO A POSSIBILITY.

FLASH FLOODING WILL CONTINUE TO BE A CONCERN THROUGH THE MORNING
HOURS ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TONIGHT AND INTO MONDAY
MORNING.

GEOGERIAN

In the hours before

Local storm report, May 30, 1:23 PM EDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
123 PM EDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0122 PM     HAIL             HAZARD                  37.25N 83.20W
05/30/2004  0.75 INCH        PERRY              KY   LAW ENFORCEMENT

&&

DBS
Local storm report, May 30, 1:39 PM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
139 PM EDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0134 PM     FLASH FLOOD      HAZARD                  37.25N 83.20W
05/30/2004                   PERRY              KY   PUBLIC

            6 INCHES OF WATER FLOWING ACROSS ROAD AT APPELBEES.

&&

DBS
Local storm report, May 30, 3:38 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
338 PM EDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0236 PM     TSTM WND DMG     WOOTON                  37.18N 83.30W
05/30/2004                   LESLIE             KY   LAW ENFORCEMENT

            HUGE OAK TREE OVER HWY 80 NEAR WOOTEN FIRE DEPARTMENT

&&

DBS

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 12:08 PM EDTSevere Thunderstorm WarningJKLBreathitt22 min
May 30, 1:13 PM EDTFlash Flood WarningJKLBreathitt3 hr
May 30, 1:24 PM EDTSevere Thunderstorm WarningJKLKnott, Letcher, Perry51 min
May 30, 1:30 PM EDTFlash Flood WarningJKLPerry3 hr
May 30, 1:48 PM EDTFlash Flood WarningJKLKnott3 hr
May 30, 2:02 PM EDTTornado WarningJKLClay28 min
May 30, 2:10 PM EDTSevere Thunderstorm WarningJKLLeslie35 min
May 30, 2:41 PM EDTSevere Thunderstorm WarningJKLHarlan49 min
May 30, 2:58 PM EDTSevere Thunderstorm WarningJKLJackson47 min
May 30, 3:11 PM EDTFlash Flood WarningJKLLeslie, Letcher3 hr
May 30, 3:14 PM EDTTornado WarningJKLJackson31 min
May 30, 3:21 PM EDTFlash Flood WarningJKLHarlan4 hr
May 30, 3:59 PM EDTFlash Flood WarningJKLClay4 hr
May 30, 4:20 PM EDTSevere Thunderstorm WarningJKLClay25 min
May 30, 4:27 PM EDTFlash Flood WarningJKLKnott, Perry4 hr
May 30, 4:38 PM EDTTornado WarningJKLLeslie37 min
May 30, 4:49 PM EDTTornado WarningJKLHarlan41 min
May 30, 5:28 PM EDTSevere Thunderstorm WarningJKLHarlan17 min
May 30, 6:04 PM EDTSevere Thunderstorm WarningJKLEstill41 min
May 30, 6:22 PM EDTTornado WarningJKLLeslie23 min
May 30, 6:26 PM EDTTornado WarningJKLJackson49 min
May 30, 6:33 PM EDTSevere Thunderstorm WarningJKLPowell42 min
May 30, 6:39 PM EDTTornado WarningJKLEstill, Powell51 min
May 30, 6:41 PM EDTFlash Flood WarningJKLEstill, Montgomery, Powell4 hr
May 30, 7:31 PM EDTTornado WarningJKLPowell44 min
May 30, 7:39 PM EDTSevere Thunderstorm WarningJKLMontgomery51 min
May 30, 7:49 PM EDTTornado WarningJKLEstill41 min
May 30, 7:56 PM EDTSevere Thunderstorm WarningJKLWolfe34 min

Nearby

Tornado Warnings in Kentucky, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.